Corey Siegel, MD, on Immune Mediated Events in IBD

In this video, Dr Siegel recaps his presentation on immune-medicated events in inflammatory bowel disease from the Advances in Inflammatory Bowel Disease 2021 regional meeting.

 

Corey Siegel, MD, is the director of the Inflammatory Bowel Disease Center at Dartmouth-Hitchcock Medical Center in Lebanon, New Hampshire.

 

TRANSCRIPT

 

Hi, I'm Corey Siegel from the Dartmouth Hitchcock Medical Center. I'm here to recap a review of immune‑mediated events related to medications that I recently gave at the AIBD Regionals course.

It's interesting. With a lot of the medications we use, specifically the biologics, we’re really trying to get around or outsmart the immune system, but the immune system is smart. It's able to find its way around us in many cases. When we're giving medications, we sometimes aren't sure when we start seeing new immune‑mediated manifestations.

If we're not giving enough of the current medication that we are currently treating the patient with, if we're maybe giving too much of the medication, that might be causing an adverse event, or if we are giving the exact right medication, and this is simply a new manifestation that we have to go about and try to treat.

If you think about the different immune‑mediated things that I had talked about, we reviewed immune checkpoint inhibitors. As a reminder, this can lead to colitis up to about 10% of the time. These can be managed with corticosteroids, infliximab, and vedolizumab. Other medications might work as well, but these are the ones that are most treated, and we understand the chance of responding.

The paradoxical immediate events are probably some of the most interesting things we see in our IBD patients and a real side effect of biologics. Most of the data are with anti‑TNFs, but we can probably see them with other biologics as well. We covered the fact that these medications can lead to hidradenitis, sarcoid‑like lesions, lupus‑like reactions, and neurologic events.

Again, it's really hard to tell if this is from the medication or a new immune‑mediated event associated with the disease. It's just simply not easy to tell sometimes. The timing of onset is crucial. You need to spend time trying to figure out when a new manifestation started to help us recognize if it's a side effect of treatment or a side effect of a not fully treated immune‑mediated disease.

They're usually easy to manage by treating the manifestation directly or to switching to another IBD treatment but be thoughtful in management. Don't reflexively stop the drug until you're confident in the association and that you have other good treatment options for your patients.

Thank you, and I hope you learned something from this talk about immune‑mediated events related to medications.